Medical Specialty >> Endocrinology

Doctors Lounge - Endocrinology Answers

Back to Endocrinology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/17/2017.

Forum Name: Endocrinology Topics

Question: Cortisol quadruples in ACTH stimulation test--bad?


 JakeHass - Fri Oct 23, 2009 8:36 pm

I am female, 25 and recently had an ACTH stimulation test performed. Cortisol started at 6.3 and after an hour jumped to 28.2. My doctor said this was good but everything I have read indicates that this is bad because it is a symptom of secondary adrenal insufficiency. Is my doctor right or should more tests be performed?

These are my symptoms:
1. Moderate and sometimes severe orthostatic hypotension every time I stand up and sometimes just when I move. Tachycardia at the same time.
2. Numbness in extremities occasionally
3. Breathlessness when doing simple things like drinking water
4. Muscle and fat loss particularly in the extremities and face
5. Developed respiratory allergies over the past year
6. Chronic nausea
7. Skin photosensitivity
 Dr.M.Aroon kamath - Tue Oct 27, 2009 12:35 pm

User avatar Hi,
Your basal cortisol level is like Addison's disease - but the four-fold increase almost negates it!
You say "everything I have read indicates that this is bad because it is a symptom of secondary adrenal insufficiency".
Your basal cortisol level is unlike secondary adrenal insufficiency(usually they have more than 10ug/dl) - although the four-fold increase lends suppport!
Solution??...Repeat the test sometime later.
Best wishes!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us